South Dakota, 2020

Damaging Wind in South Dakota, July 4, 2020

July 4, 2020 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph accompanied a severe thunderstorm that tracked through parts of northern Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph accompanied a severe thunderstorm that tracked through parts of northern Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:09 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 4:09 PM MST, 4 hours 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Sat Jul 4 2020

.DISCUSSION...(This Evening Through Saturday)
Issued at 1250 PM MDT Sat Jul 4 2020

Pac NW upper trough will remain anchored in the period,
supporting active SW flow over the region at times, as deep
moisture wavers over the region. Outflow boundary/frontal boundary
hybrid has settled over the FA, with plenty of LL moisture over
the area. Diurnal heating will lower CIN across the area this
afternoon, esp over the NE WY and the higher Black Hills where
convective initiation is expected. The next impulse emanating from
the Pac NW upper trough will push toward the region with
increasing support for TS activity, esp in the west where cells
will fire in central WY and push east into the western FA late
this afternoon and evening. Plenty of CAPE will be around today,
with over 2000 J/kg in the western third and with increasing
flow/impulse support, expect shear will be increasingly sufficient
for supercells across NE WY. Initial activity on the Black Hills
will be mostly CAPE supported, likely being pulse in nature until
better flow arrive later this afternoon. Expect a decent severe
chance, esp in NE WY and maybe NW SD late as a TS complex may
traverse that area later tonight, being supported by a LLJ. Sunday
looks like a potentially better setup for more widespread severe,
possibly higher end given deep layer shear in excess of 45 knots,
with 2000-3000 J/kg of deep layer shear. However, strong capping
will contain convection to over the Black Hills at first until
diurnal heating weakens CIN enough to fire storms on an old
trough/outflow boundary. Other convection is expected to develop
in WY with the main wave and push into the FA later in the
evening. A lot of details still to be worked out, esp how much of
an influence a potential outflow boundary from overnight
convection will have on tomorrow’s setup. Otherwise, convection
will be possible nearly every day in the remainder of the period
as a sfc trough wavers over the region in unsettled SW flow with
seasonally warm temps. Overlap of deep moisture and faster flow
aloft will also support a severe threat most days in portions of
the FA.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 507 PM MDT Sat Jul 4 2020

Isolated/scattered thunderstorms with local MVFR/IFR conditions
will continue tonight, tapering off by morning. Additional storms
will develop Sunday afternoon. Any storm may contain hail and
erratic gusty winds. Outside of storms, VFR conditions are
expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Jul 4, 3:58 AM MST, 16 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
458 AM MDT Sat Jul 4 2020

SDZ001-002-012>014-025-WYZ054-056-057-071-051100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Northern Campbell-Western Crook-
Wyoming Black Hills-Northeastern Crook-
458 AM MDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>032-041>044-072>074-WYZ055-058-051100-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Southern Campbell-Weston-
458 AM MDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Large hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-051100-
Mellette-Todd-Tripp-
558 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening, but
severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms continue through early next week.
Strong to severe storms will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 4, 5:40 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
640 PM MDT Sat Jul 4 2020

SDZ043-046-050130-
Jackson SD-Mellette SD-
640 PM MDT Sat Jul 4 2020

...STRONG THUNDERSTORM OVER WESTERN MELLETTE AND EAST CENTRAL JACKSON
COUNTIES...

At 639 PM MDT/739 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles east of Intersection of Highway 73 and White
River, or 10 miles southeast of Kadoka, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belvidere and Cedar Butte.

This includes Interstate 90 in South Dakota between Mile Markers 155
and 157.

LAT...LON 4364 10154 4386 10144 4377 10087 4349 10098
TIME...MOT...LOC 0039Z 286DEG 22KT 4372 10137

Rudge
Local storm report, Jul 4, 5:54 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SAT JUL 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 ESE KYLE              43.39N 102.11W
07/04/2020  E60 MPH          OGLALA LAKOTA      SD   PUBLIC

&&

EVENT NUMBER UNR2002205

ME
Special weather statement, Jul 4, 6:33 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
833 PM CDT Sat Jul 4 2020

SDZ046-050215-
Mellette SD-
833 PM CDT Sat Jul 4 2020

...STRONG THUNDERSTORM OVER WESTERN MELLETTE COUNTY...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Cedar Butte, or 16 miles northwest of White River,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Butte and areas northwest of White River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4355 10122 4379 10121 4374 10079 4372 10079
      4373 10076 4373 10075 4371 10075 4348 10082
TIME...MOT...LOC 0132Z 288DEG 15KT 4366 10104

Rudge
Special weather statement, Jul 4, 7:01 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
801 PM MDT Sat Jul 4 2020

WYZ055-058-050245-
Weston WY-Southern Campbell WY-
801 PM MDT Sat Jul 4 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Rochelle, or 16 miles southeast of Wright, moving east
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
The southwest corner of Weston county including Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4352 10524 4379 10535 4393 10472 4353 10467
TIME...MOT...LOC 0200Z 256DEG 20KT 4365 10519

Rudge
Special weather statement, Jul 4, 7:40 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
840 PM MDT Sat Jul 4 2020

WYZ057-058-050345-
Weston WY-Wyoming Black Hills WY-
840 PM MDT Sat Jul 4 2020

...STRONG THUNDERSTORMS OVER CENTRAL WESTON COUNTY...

At 839 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Clareton to 11 miles west
of Morrisey. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Newcastle, Osage, Clareton and Morrisey. The line of storms will
reach the Newcastle area around 9:35 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4350 10471 4390 10499 4407 10421 4386 10406
      4350 10406
TIME...MOT...LOC 0239Z 263DEG 26KT 4391 10492 4353 10462

Rudge
Special weather statement, Jul 4, 8:02 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
902 PM MDT Sat Jul 4 2020

SDZ001-050400-
Harding SD-
902 PM MDT Sat Jul 4 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN HARDING COUNTY...

At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Ekalaka, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Buffalo, Camp Crook, Ladner, Table Mountain, South Cave Hills, North
Cave Hills and Lake Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4551 10347 4550 10404 4595 10404 4595 10349
      4594 10349
TIME...MOT...LOC 0302Z 265DEG 31KT 4575 10423

Rudge

The radar

The Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
July 4, 8:55 PM MST
Where
Harding County, 2 mi WSW of Ladner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.819, -103.768

Large tree branches were broken off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903108.